CSN Login
Members Online: 6

You are here

side afects from prednisone?

bk1950
Posts: 43
Joined: Apr 2009

just read about prednisone and this med has terrible side affects. has anyone been treated without this med with a good outcome. seems like it is used quite often.

DennisR
Posts: 148
Joined: Sep 2009

I guess it's a very good drug for fighting all sorts of infections, but it made me crazy, very short tempered and irrational to the point I just stopped taking it. I never told my Doctor I stopped, and I survived anyway. I also didn't want to develop the "moon face", I've seen quite often in patients who are taking prednizone. I'm not recommending you don't take the drug if your Doctor has prescribed it though,and it's probably best to tell him/her about the side effects if you develop any.
DennisR

neshama's picture
neshama
Posts: 1
Joined: Oct 2011

hi, my name is leah

i really really don't want to take this med! for the reasons you mentioned and more...
i have monocalona gamopathy, i may of mispelled the first of the two words. it amounts to that it is a pre-cancerous condition to multiple myeloma and several other drastic cancers first of which has no cure. it is a bone marrow caner and pretty hidious.

what kind of cancer did you have if i may ask? because you said you got better in spite of the not taking the drastic drug any more.

mail4leah@yahoo.com

jimwins's picture
jimwins
Posts: 2111
Joined: Aug 2011

Sorry you have to come to this site but welcome!
You'll find a wealth of support and caring people here.

You may want to start a new discussion post as the posts here
go back to 2009.

From what I read, Monoclonal gammopathy is not a cancer but can lead
to a type of cancer called "Multiple Myeloma".

There's information about Multiple Myeloma here:

http://www.cancer.gov/cancertopics/wyntk/myeloma/page1

Monoclonal Gammopathy
=====================

Monoclonal Gammopathy refers to a condition in which a person's plasma cells produce an abnormal type of protein called monoclonal immunoglobulin, or M protein. The presence of M protein does not usually cause health problems, though in large enough quantities they can lead to a type of blood cell cancer known as multiple myeloma. Since there are typically no physical symptoms related to monoclonal gammopathy, doctors usually only recognize the condition after screening blood samples for other problems. Treatment is not needed, though people diagnosed with monoclonal gammopathy are encouraged to schedule regular checkups with their doctors to make sure they do not develop cancer.

Plasma cells are specialized white blood cells found in bone marrow. They produce a number of important antibodies and other proteins that allow the immune system to function properly. Due to a random mutation in certain plasma cells, they begin to manufacture quantities of M proteins. Since researchers are unsure what these proteins actually do, they frequently refer to the condition as monoclonal gammopathy of undetermined significance. The proteins do not seem hinder immune system functioning unless extremely large quantities are present.

alleycat42's picture
alleycat42
Posts: 16
Joined: Aug 2009

hi,

cutting a long story short... prednisone REALLY messed with my head. i told my GP and he put me on lyrica 50mg which is an anti anxiety drug, with this and one 25mg xanax tablet before i go to bed, i have had no problems since. i would strongly recommend you take them as an infection could lead to problems a lot worse than a wrecked head. take care.

merrywinner's picture
merrywinner
Posts: 627
Joined: Aug 2009

I just had my first chemo treatment yesterday. It was R CHOP for my follicular lymphoma. It actually went well so far but it was a very long day and I am tired. As far as the prednisone goes do you know how long you have to take it? I had a very large dose yesterday along with all the rest of the drugs and then just have to take it for 4 more days. They told me I would feel all revved up and edgy. I have taken todays dose and so far so good. I did not look up the drug in my med book because I'm highly susceptable to the power of suggestion. I know that its given to minimize the side effects of treatment. My MD says it is an important part of treatment so I will do as I'm told. I think alot of those side effects are when there is long term use. Good luck, Mary

hodgkoid2003's picture
hodgkoid2003
Posts: 94
Joined: Apr 2009

Though it was quite some time ago when I went through my chemo, Prednisone was one of the drugs I was given. Compared to the other drugs I was getting and their side effects, Prednisone kind of took the back-burner.

However, the past year, my wife had to be on high dose prednisone for a non-cancer type illness. She was on it for many months. Her experiences on it were similar to mine: weight gain (I used to call in "moon face"), but definitely mood swings.

Also, one thing about prednisone, it can affect your immune system. So you want to stay "healthy" and avoid unhealthy situations.

Long term, there can be issues with the skeletal system. But, newer protocols dictate closer follow-ups and awareness for this. For instance, taking calcium supplements (note - not to be done during your treatments at least without talking with your doctor). This will be monitored by a DEXA scan (bone density scan - harmless and painless - pretty much an ultrasound kind of thing). A base line will be established, and then as you're followed up, prevention can take place as annual or however frequent the scans are done.

Paul E. (Hodgkoid2003)

xlconsult
Posts: 18
Joined: Jun 2011

I just came out of the clutches of Prednisone in July this year after 1-1/2 years of high (60 mg/day) to low usage. When the dosage reached below 30 mg, my original problems returned (severe mouth/throat ulcers) probably caused by the Rituximab maintenance therapy. Prednisone caused me high dose of insulin (thrice a day), infection/abscess resulting in surgery 3 times over this period. A herbal (that contains several natural alkaloids) treatment miraculously reduced my steroid dosage and now Prednisone is completely stopped from July this year. So far (touch wood!) no problems on my throat.

Good Luck,
Hari

jnyb2020
Posts: 10
Joined: Oct 2011

Dear Bk, I had prednisone as part of my CHOP therapy. On my first treatment, I must have got a dyslexic pharmacist. Instead of taking the large dose, tapering down for 6 days, it read full dose for 6 WEEKS. I am a man, but I started to develop Mastitis!??? Oh God!, Am I turning into a "girl"?
So, when I saw my Onc. at treatment 3, I asked him if this was supposed to the desired outcome. After his reply, which I cannot repeat here, and a brief phone call to the pharmacy, he explained what he meant to have on the label.
Well, I slowed down on the pred., the by-products went away, and after 9 series of the CHOP, no adverse or lingering problems. I don't know if this "error" helped or hindered, but I am here today to tell this story. This happened in 1983. (Stage 3, Large cell, NHL)
I keep pred. with me always. I am allergic to some bees and poison ivy, and one dose of pred. and I'm cleared up or kept breathing.
They have to list side effects if one or one hundred people experience them, so just because there ARE side effects, it does not mean you will get them. I looked at the possible alternative vs. the possible side effects.
I wish you all the best either way!
My thoughts and prayers are with you!
Semper Fi. John

Subscribe to Comments for "side afects from prednisone?"